Two Thumbs Down to Dex
When I was diagnosed with multiple myeloma in 2011, I started a blog to keep my family and friends updated on my status. I simply didn’t want to talk to a lot of people. I was angry, depressed, and scared. The blog can be a bit raw and vulgar. As time went on, the blog helped connect me to other patients. I discovered how supportive the cancer community is.
I’ve contemplated shutting down the blog, but I’ve kept it going because it’s a good release for me to share my victories, challenges, and frustrations of living with an incurable cancer. One of the topics that I’ve written about that seems to really resonate with other myeloma patients is my absolute hatred of dex, the steroid that most myeloma patients take no matter what their treatment regimen. My greatest vulgarity and anger is directed at dex.
What is dex?
Dex is Dexamethasone, a corticosteroid (cortisone-like medicine or steroid). It works on the immune system to help relieve swelling, redness, itching, and allergic reactions. It is used in combination with myeloma drugs and improves the efficacy of those drugs. I get my dex with my infusion. Many patients take it orally at home. We’ve had to play with the dosage over the years to find something that remains effective but also prevents the side effects from overtaking me.
Typically, dex will give me two nights of insomnia followed by two days of a crash, where I’m physically exhausted and emotionally low. For a few years, I had twice a week infusions, which meant I was firmly strapped onto the dex roller coaster. I was working full time during that period. I was hugely productive and focused at work while wired on dex. But I also yelled at coworkers and was easily frustrated by normal office politics. I’d have to send apology emails to my coworkers quite often. Over time, I learned to warn people ahead of time and I'd adjust my schedule so that I didn’t have to be around a lot of people on the days following treatment. Roid rage is real. I’ve cursed at other cars, parking lot attendants, and other unsuspecting people.
The emotional crash
For the past three years, I’ve been on a treatment regimen that is the best one I’ve been on since being diagnosed. It’s an immunotherapy that requires a once month infusion, plus a low dose of oral chemotherapy. We’ve lowered my dex to 12 mg once a month. Insomnia isn’t much of an issue anymore. But as the months fly by, I am increasingly impacted by roid rage and the emotional crash. I’ve come to dread my monthly infusion because I know that two days after the infusion, I’ll lie in bed overcome by dread and a feeling of hopelessness. These feelings pass after a couple of days, but for 48 hours it is horrible.
My doctor has me taking a second steroid (Medrol) at home that allegedly helps smooth out the dex impacts. Whether it helps or not, is questionable.
Have I mentioned how the dex has negatively impacted my vision, bones, and skin? It’s very maddening. But it’s also a necessary evil. For my most recent infusion, I decided to skip the dex. I’ve had an emotionally challenging couple of months and I knew that dex might push me over the edge. I asked one of my doctors if it’d be ok to skip the dex and he gave me a thumbs up. What an amazing difference it made. No anger and no crash. I was shocked by the difference in how I felt. Unfortunately skipping dex was a one-time thing. Next month, I’ll do my infusion and get my dex. Ugh. The good news is I’m feeling good and this regimen continues to work. In May it will be nine years since my diagnosis, far exceeding my initial hopes. We live to fight another day and the evil dex has played a role.
Do you experience brain fog?